C. diff is a bacterium in the Clostridia family (Clostridium difficile) that has been seen in several cases submitted to the Patient Safety Authority as the major contributing factor for causing patient deaths. Most patients in the reports (86%) were 70 or older. Many patients were treated with antibiotics to guard against infection for an elective surgery. In several cases, the reports show patients developed the C. diff in the community after discharge. They failed to return to the healthcare system until the disease had progressed significantly. Unfortunately, the patients most likely did not know their symptoms were serious and did not associate them with the antibiotics taken after their recent surgery.
Symptoms of C. diff include: diarrhea, fever, loss of appetite, nausea and stomach pain.
Real-life Pennsylvania Case of C. Diff Infection
A 72-year-old patient came to the Emergency Department complaining that he nearly fainted. He had been discharged two weeks before, after being treated for pneumonia. He was taking an antibiotic upon discharge and finished the full course of the medication at home. The patient also complained of diarrhea, nausea, and stomach pains over the previous week. The patient had, in fact, arrived in septic shock- a life threatening form of severe sepsis that is usually the result of bacteria in the bloodstream which often causes organ dysfunction. Tests done on the patient’s bowel movements were positive for C. diff. Despite aggressive intervention, the patient died of C. diff sepsis within 16 hours of returning to the Emergency Department.
An 87-year-old patient was discharged to a rehabilitation facility after repair of a hip fracture and receipt of antibiotic therapy. Eighteen days later, the patient returned to the hospital in septic shock associated with C. diff. The patient died the day she returned to the hospital despite aggressive intervention.
What You Should Know and Do:
(Additional Source: Centers for Disease Control and Prevention)
- People in good health usually do not get C. difficile disease.
- The elderly or people using antibiotics for a prolonged period of time are more likely to contract C. diff.
- C. diff bacteria are found in feces, therefore thoroughly washing your hands with soap and warm water is advised to ensure your hands are clean. Disinfect surfaces with a diluted solution using household bleach to help prevent the spread of the disease.
- Closely monitor yourself or a loved one who is taking antibiotics at home.
- See your healthcare provider immediately if you think you have symptoms of C. difficile. The disease is generally treated for 10 days with antibiotics specifically effective against C.diff prescribed by your health-care provider.
- If diarrhea occurs, avoid antidiarrheal medications until seeking the advice of your healthcare provider.
For more healthcare consumer information click on “Safety Tips for Patients" at www.patientsafetyauthority.org. For more information on C. Diff, go to the Authority's website, go to "Browse by Topic," then "Events" and type in "C. Diff" or click here.